Amiodarone-induced adult respiratory distress syndrome after nonthoracotomy subcutaneous defibrillator implantation

Risultato della ricerca: Contributo in rivistaArticolo in rivista

8 Citazioni (Scopus)

Abstract

We report a case of amiodarone-induced pulmonary toxicity characterized by the development of ARDS after implantable cardioverter-defibrillator (ICD) implantation performed without open‐chest surgery. A 66‐year‐old man, with a history of recurrent ventricular dysrhythmias unresponsive to pharmacological therapy, underwent subcutaneous implantation of transvenous ICD at the end of January 2000. Chest X‐ray before ICD implantation showed no pulmonary infiltrates. Five days before ICD implantation, the patient was treated with 400 mg day–1 of orally administered amiodarone and the same dose was given for 5 days after the implant. Amiodarone was later reduced to a maintenance dose of 200 mg day–1. The patient recovered normally for the first 2 weeks after ICD implantation but later experienced dyspnea, weight loss and weakness without fever. Upon admission to our hospital, arterial blood gas was determined with the patient breathing room air [pH 7.47 (range: 7.35–7.45); arterial carbon dioxide tension 28.8 mmHg (range: 35–45); arterial oxygen tension 39.9 mmHg (range: 75–100)]. Laboratory data included a leucocyte count of 10.2 mm–3 (range: 3.8–9.8) with no eosinophilia, an erythrocyte sedimentation rate of 112 mm in the first hour (range: 0–30) and a lactate dehydrogenase activity of 995 UI L–1 (range: 90–250). Thyroid function tests were altered: FT3 1.1 pg mL–1 (range: 2.3–4.2); FT4 3.6 pg mL–1 (range: 9.0–16.5); TSH 57.85 μU mL–1 (range: 0.35–3.8). Amiodarone plasma levels were in the normal therapeutic range (1.0–3.5 μg mL–1). Liver and renal function tests were normal and values for antineutrophil cytoplasmic antibody, antinuclear antibody, double‐stranded DNA antibodies, C3 and C4 were also within normal limits. Diffuse interstitial infiltrates were found in the chest X‐ray indicating the presence of both alveolar and interstitial infiltration. Pulmonary oedema and congestive heart failure were suspected but the echocardiography examination was normal. Swan–Ganz catheterization revealed a pulmonary arterial wedge pressure less than 18 mmHg. A perfusion lung scan showed no evidence of embolia. Chest‐computed tomography showed parenchymal infiltrates and markedly enlarged paratracheal and tracheobronchial lymph nodes. Bronchoscopy was performed and bronchoalveolar lavage ruled out malignancy or respiratory infection. However, an increase in lymphocytes and granulocytes and the presence of ‘foamy’ macrophages were shown. Bacterial, fungal and viral infections were also excluded by serum and sputum cultures. Our case report shows the development of amiodarone‐induced ARDS after ICD implantation performed without thoracotomy and after a relatively short period of low dose of amiodarone therapy. We, therefore, speculate that exposure to amiodarone by itself could act as a risk factor for the development of the acute onset of pulmonary toxicity in the form of ARDS although the mechanism of toxicity is unknown.
Lingua originaleEnglish
pagine (da-a)565-566
Numero di pagine2
RivistaJournal of Internal Medicine
Volume249
DOI
Stato di pubblicazionePubblicato - 2001

Keywords

  • amiodarone adverse effects
  • ards
  • pulmonary toxicity

Fingerprint Entra nei temi di ricerca di 'Amiodarone-induced adult respiratory distress syndrome after nonthoracotomy subcutaneous defibrillator implantation'. Insieme formano una fingerprint unica.

Cita questo